Share Facebook
Crohn's Disease Forum » Treatment » Low Dose Naltrexone » Can LDN cause a flare?


06-16-2014, 10:32 AM   #1
Sea_Star
Senior Member
 
Sea_Star's Avatar
 
Join Date: Apr 2014

My Support Groups:
Can LDN cause a flare?

If you started LDN while you were in supposed remission, does it bring out the problems/take you out of remission?
06-16-2014, 10:58 AM   #2
JDTM
OMG LDN BBQ
 
JDTM's Avatar
 
Join Date: Feb 2012
Location: Providence, Rhode Island

My Support Groups:
Not to my knowledge... but then again, IBD can be unpredictable regardless of what you do. I know that there are some people who have taken LDN who have said that it gets worse before it gets better, but when you're already in remission, I'm not sure... It might be similar though.

That said, if you started taking LDN, did you stop taking a different medication that you had previously been on? That could also be the cause of symptoms to reappear. I guess I'm not sure if you're asking this question hypothetically, or if it's something that's actually happening to you. Either way, I hope you're doing OK!
__________________
Hi, I'm Jesse!

Current meds:
Lialda (4.8g)
fluoxetine (40mg)
naltrexone (4.5mg)

Previous meds:
Dexilant (too pricey!), Xifaxan (short course), budesonide (tapered off), Pentasa (had to switch in January 2016), omeprazole

Supplements:
multivitamin
2000IU vitamin D-3

Diagnosis:
gastritis & duodenal ulcers, August 2011
Mild Crohn's in terminal ileum, February 2012
5cm of narrowing w/ no signs of active inflammation, May 2014
06-16-2014, 11:28 AM   #3
Sea_Star
Senior Member
 
Sea_Star's Avatar
 
Join Date: Apr 2014

My Support Groups:
Not to my knowledge... but then again, IBD can be unpredictable regardless of what you do. I know that there are some people who have taken LDN who have said that it gets worse before it gets better, but when you're already in remission, I'm not sure... It might be similar though.

That said, if you started taking LDN, did you stop taking a different medication that you had previously been on? That could also be the cause of symptoms to reappear. I guess I'm not sure if you're asking this question hypothetically, or if it's something that's actually happening to you. Either way, I hope you're doing OK!
Thanks Jesse! I haven't been on meds for almost 2 years now as I've felt fine, but the colonoscopy I had in May showed mild inflammation in the TI so I figured I would try LDN. The weekend before I started it, I was having some abdominal pains but now after 2 weeks of being on it, I feel they are exacerbated. So yes, hypothetically speaking lol because I'm trying to tell myself that had I started LDN 2 months ago, I would have felt the same! (Makes me feel better and not kick myself for not starting it sooner lol when I had no pain).
06-17-2014, 03:46 PM   #4
Johnnysmom
Forum Monitor
 
Johnnysmom's Avatar
 
Join Date: Oct 2011
Location: Cincinnati, Ohio

My Support Groups:
I remember reading that once you start LDN, you get worse before you get better and that is normal.

Hopefully the LDN experts will answer shortly
__________________
Mom of Johnny
Dx Oct 11 2011 Crohns disease
Prednisone done 12/30/11
6mp 50mg every day
Allopurinol 50mg -discontinued per new G.I. on 11/01/12
Multi Vitamin
Vitamin D3 1000mg
Prayer
06-17-2014, 11:07 PM   #5
Sea_Star
Senior Member
 
Sea_Star's Avatar
 
Join Date: Apr 2014

My Support Groups:
I read that too...but I was wondering if you start it when you're in remission/no symptoms, if it would throw you into a flare Kev should chime in! lol
06-17-2014, 11:07 PM   #6
Sea_Star
Senior Member
 
Sea_Star's Avatar
 
Join Date: Apr 2014

My Support Groups:
I remember reading that once you start LDN, you get worse before you get better and that is normal.

Hopefully the LDN experts will answer shortly

Johnnysmom, have you tried LDN?
06-17-2014, 11:11 PM   #7
Sea_Star
Senior Member
 
Sea_Star's Avatar
 
Join Date: Apr 2014

My Support Groups:
Not to my knowledge... but then again, IBD can be unpredictable regardless of what you do. I know that there are some people who have taken LDN who have said that it gets worse before it gets better, but when you're already in remission, I'm not sure... It might be similar though.

That said, if you started taking LDN, did you stop taking a different medication that you had previously been on? That could also be the cause of symptoms to reappear. I guess I'm not sure if you're asking this question hypothetically, or if it's something that's actually happening to you. Either way, I hope you're doing OK!
Thanks Jesse! I took myself off of 6MP about 1.5 years ago due to a.) fear of cancer risk and b.) feeling fine! I have a mild case apparently. So for the past year I've been feeling completely fine (i don't have the diarrhea-type), and I hadn't seen a GI until; May this year when they did a colonoscopy. I went on LDN with a new GI since I realized "ok, i guess the colonoscopy shows inflammation in the TI, better take something lol" So I started it a couple days after I developed some new pains, soo that's why I'm wondering...
06-22-2014, 10:40 AM   #8
Nims22
 
Nims22's Avatar
 
Join Date: Nov 2013
Location: Staten Island, New York

My Support Groups:
I just started LDN and I went into a bad flare right away. I believe the flare started right before I took it though. I'm sticking with it as I've heard things can be rocky the first few months before you notice a change.
__________________
Current Meds: Pentasa 500mg 2 pills 2x a day, Lomotil and Zofran as needed and started 4.5mg LDN June 6, 2014!
06-22-2014, 11:55 AM   #9
Johnnysmom
Forum Monitor
 
Johnnysmom's Avatar
 
Join Date: Oct 2011
Location: Cincinnati, Ohio

My Support Groups:
My son has not tried LDN, 6mp has worked really well for him. It was just something that I read on one the of LDN threads. You could ask Kev, he is pretty much an LDN expert!

I have done some reading about LDN because my nephew is on it for Hashimotos.

Hopefully one of the experts on the forum will be here soon to weigh in!
06-23-2014, 05:15 PM   #10
Kev
Senior Member
 
Join Date: Jun 2006
Location: Halifax, NS, Canada

My Support Groups:
I'm no expert. Just someone who used (past tense) LDN from Nov 2007 to May 2014.

LDN doesn't "cause" a flare per se. It just doesn't prevent one. Usually people taking it have come off the traditional drugs. That presents the disease an opportunity to flare up. LDN is slow to kick in... so you can be on it for months before it is ready to tackle your disease. That is the issue. I no longer use it, but it kept me in remission for 6 1/2 yrs.
__________________
KEV

Dx'd July, 2006
Meds: Flagyl, Cipro, Pred, AZA.. to no effect
Low Dose Naltrexone Nov 2007 - May 2014
Remicade June 17th, 2014
06-23-2014, 05:23 PM   #11
cannynancy
 
Join Date: May 2013

My Support Groups:
Kev,
Does that mean you are off LDN for good? Does it no longer work for you?
07-03-2014, 01:17 PM   #12
MamaHenn
 
Join Date: Feb 2014

My Support Groups:
I'm wondering if this falls into the "it can get worse before it gets better" category?

My 11 year old son just started LDN on 6/10/14. He is currently taking 0.5 mg at night. We plan to up it to 1 mg on 7/10 per the functional doctor's suggestion. He has never had diarrhea. Thus far his only symptoms (he has Crohn’s) have been poor weight gain and anemia and he used to feel full on occasion. Yesterday he had a little diarrhea but it got better during the day, no pain. I chalked it up to the paleo chick-fil-a knock off recipe that I made the night before that I fried the chicken in coconut oil. Last night he was fine (he did have rice pasta and meatballs/red sauce for dinner). He just called me at work to tell me he had diarrhea this morning and there was a little blood. He hasn’t eaten yet but other than that he said he feels ok. Should I be concerned? Like I said we’ve never had this symptom. His latest blood tests show that he is still anemic but his inflammation has gone down even from last month (ESR was 15; C-Reactive Protein was 10.7). And I should mention (aside from vitamins) he is only on Entocort and started 1 mg of LDN last month.
Reply

Crohn's Disease Forum » Treatment » Low Dose Naltrexone » Can LDN cause a flare?
Thread Tools


All times are GMT -5. The time now is 04:32 PM.
Copyright 2006-2017 Crohnsforum.com